Virginia, 2003

Flash Flooding and Lightning Strike in Virginia, August 10, 2003

August 10, 2003 · NWS RNK · 3 events in 2 counties and zones

Lightning struck a tree 3 miles north of Amherst, where 9 cattle were standing, killing all of the cattle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening of the 10th caused flash flooding and damaging lightning.Heavy thunderstorm rains caused Reed Creek to flood with up to 3 feet of water, resulting in the closing of Route 122, one half mile north of Sedalia, and Otter Creek to flood a campground resulting in evacuations 3 miles northwest of Naolo.Lightning struck a tree 3 miles north of Amherst, where 9 cattle were standing, killing all of the cattle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 2:47 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 2:47 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
347 PM EDT SUN AUG 10 2003

SAME SONG...LOST COUNT ON THE VERSE.  SIMILAR SET UP AS YESTERDAY
AND THE DAY BEFORE THAT...AND THE DAY BEFORE THAT.  UPPER LEVEL
TROUGH TO OUR WEST...SFC TROUGH ALONG THE EAST COAST...AND S/WV
MOVING THRU THE AREA.  SHOWERS AND THUNDERSTORMS LIKELY THRU
MIDNIGHT.  WINDS ALOFT ARE WEAK...THEREFORE STORMS WILL MOVE SLOWLY
AND HAVE THE POTENTIAL TO DROP UP TO THREE INCHES OR MORE OF RAIN IN
A SHORT AMOUNT OF TIME.  GOOD NEWS IS THAT THE PWATS ARE SLIGHTLY
LOWER TODAY THAN YESTERDAY AT 1.25 IN THE MTNS AND 1.50 IN THE
FOOTHILLS AND PIEDMONT SECTIONS.  TROUBLE ARISES IN AREAS THAT HAVE
SEEN HEAVY DOWNPOURS OVER THE PAST COUPLE OF DAYS.  FLASH FLOOD
WATCH IN ALL AREA EXCEPT THE MTN EMPIRE AND FAR EASTERN
COUNTIES...SEE FFARNK FOR DETAILS.

STILL SINGING THE SAME SONG TOMORROW WITH ANOTHER S/WV DUE IN LATE
IN THE AFTN.  HAVE INCREASED POPS BY 10 PERCENT (50) IN THE AFTN
WITH CONVECTION STARTING IN THE NW NC MTNS LATE MORNING THEN
SPREADING ALONG THE BLUE RIDGE AND THEN INTO OTHER AREAS OF THE
CWA.  HEATING AND UPSLOPE WILL BEGIN THE CONVECTION...THEN S/WV
ENERGY WILL CARRY PCPN THRU MIDNIGHT.  CAPES MODERATE DURING THE
AFTN...COULD SEE AND ISOLATED SEVERE STORM BUT FLASHING FLOOD WILL
AGAIN BE THE BIG PROBLEM.

TUE...SLIGHT CHANGE IN THE WEATHER PATTERN WITH BERMUDA HIGH MOVING
WESTWARD AND HI PRESSURE IN THE GREAT LAKES REGION BECOMING
STATIONARY.  THESE TWO WILL PUSH THE UPPER LEVEL TROUGH TO THE
WEST-SOUTHWEST (RETROGRADING) WITH A CLOSED LOW DEVELOPING IN THE
MIDWEST.  AN INVERTED TROUGH SETS UP ALONG THE MID
ATLANTIC/OHIO/TENN VALLEYS.  THE CIRCULATION FROM THESE TWO HIGH
PRESSURE SYSTEMS AND THE CLOSED LOW WILL CONTINUE TO PROVIDE THE
AREA WITH A GOOD MOISTURE TRANSPORT AND IN COMBINATION WITH AN
INVERTED TROUGH WILL AGAIN KEEP THE CHANCE FOR TSRA IN THE FORECAST
TUE-WED NIGHT.

MAX TEMPS WILL BE ABOUT 5 DEGREES BELOW NORMAL WITH CLOUDS AND PCPN
LINGERING.  MINS NEAR NORMAL.  PATCHY FOG IS POSSIBLE ESPECIALLY IN
THE VALLEYS AND RIVER BASINS...AREAL COVERAGE NOT ENOUGH TO PLACE IN
ZONE PACKAGE.

THU-SUN...HI PRESSURE MOVING IN FROM THE EAST.  HEIGHT RISES TO
BEGIN THU WITH ONSET OF SE FLOW.  THIS COULD BRING A TSRA OR TWO
ALONG THE BLUE RIDGE...MAINLY IN NW NC MTNS THU AFTN.  HOWEVER
SUBSIDENCE FROM HI PRESSURE COULD KILL CONVECTION ACTIVITY.  KEPT A
CHC IN NW NC MTNS FOR NOW...WILL SEE HOW MODELS HANDLE THIS FEATURE
TMR.  GFS HAS PCPN IN EVERYDAY THRU THE WEEKEND.  SURROUNDING
OFFICES AND I AREA DISCOUNTING THIS PCPN FOR NOW.  MODELS BRING
SHOWERS AND THUNDERSTORMS INTO THE AREA UNDER VERTICALLY STACKED HI
PRESSURE.  CAN NOT FIND ANY ENERGY OR JET STREAK TO SUPPORT PCPN.
WILL CONTINUE TO KEEP FRI-SUN DRY.  WILL REVISIT THIS PROBLEM WITH
LATER MODEL RUNS.

ROA   67  82  65  82 /  70  50  50  40
LYH   65  83  64  83 /  60  50  50  40
DAN   68  84  67  84 /  60  50  50  40
BLF   61  74  63  74 /  60  50  40  30
LWB   59  73  61  74 /  60  50  40  30
BCB   61  78  62  78 /  70  50  50  40
TNB   61  76  61  74 /  70  60  50  40

.RNK...
NC...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES
NCZ003>006...NCZ019>020.

VA...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES
VAZ011...VAZ013>014...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>0
45.

WV...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES
WVZ042>045.

RCS
Hazardous weather outlook, Aug 10, 3:45 AM EST, 15 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ONCE AGAIN THIS AFTERNOON
AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING ONE TO
THREE INCHES OF RAIN IN UNDER TWO HOURS. THIS AMOUNT OF RAINFALL MAY
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. THEREFORE THE
NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FROM NOON TODAY
THROUGH MIDNIGHT TONIGHT. PLEASE SEE WBCFFARNK (WSOM PRODUCT WGUS61)
FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING THROUGH TUESDAY. HEAVY RAIN IS POSSIBLE WITH ANY OF THE
STRONGER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Special weather statement, Aug 10, 3:59 PM EST, 3 hours 21 minutes before
NCZ003-004-019-020-VAZ016-032-102205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SUN AUG 10 2003

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE BLUE
   RIDGE...

A BAND OF THUNDERSTORMS EXTEND ALONG THE BLUE RIDGE FROM JUST SOUTH
OF HILLVILLE IN VIRGINIA SOUTHWEST ACROSS LOW GAP IN WESTERN SURRY
COUNTY NORTH CAROLINA TO NEAR WILKESBORO. THESE STORMS ARE MOVING
SLOWLY EASTWARD. SMALL STREAMS AND CREEKS WILL LIKELY RISE RAPIDLY AS
RAINFALL AMOUNTS OF UP TO 2 INCHES AN HOUR ARE POSSIBLE. PEOPLE
IN THE VICINITY OF MOUNT AIRY...ELKIN...AND STUART VIRGINIA
SHOULD BE ON THE LOOKOUT THROUGH 6 PM FOR POSSIBLE RAPID STORM RUNOFF
IN URBAN SETTINGS. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER
ON ROADS...AND OTHER POOR DRAINAGE AREAS.

DOC
Special weather statement, Aug 10, 4:21 PM EST, 2 hours 59 minutes before
VAZ007-009-102250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT SUN AUG 10 2003

...SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

SCATTERED THUNDERSTORMS ACROSS SMYTH AND TAZEWELL COUNTIES ARE
PRODUCING ONE TO ONE AND A HALF INCHES OF RAIN IN A HALF HOUR. THE
TAZEWELL SHERIFF REPORTS WATER ON ROUTES 603 AND 604 IN THE WARDELL.
PAINT LICK AND MIDWAY AREAS. OTHER LOCATIONS ACROSS THE 2
COUNTIES WILL LIKELY EXPERIENCE BRIEF PERIODS OF WATER ON THE ROADS
FROM THESE HEAVY DOWNPOURS THROUGH 7:00 PM. IF RAINFALL AMOUNTS REACH
2 INCHES...CREEKS AND SMALL STREAMS MAY FLOOD IN THOSE AREAS.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR PONDING OF WATER ON
ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ
Special weather statement, Aug 10, 5:06 PM EST, 2 hours 14 minutes before
NCZ003-004-019-020-VAZ032-102325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SUN AUG 10 2003

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA...

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL...IS DEVELOPING
ACROSS YADKIN AND STOKES COUNTIES. THESE THUNDERSTORMS ARE MOVING
SLOWLY EASTWARD AT AROUND 10 MPH. SMALL STREAMS AND CREEKS WILL
RISE RAPIDLY AS SCATTERED LOCATIONS WITH RAINFALL AMOUNTS OF AROUND 2
INCHES IN AN HOUR ARE LIKELY. PEOPLE IN THE VICINITY OF
YADKINVILLE...KING...DANBURY AND SANDY RIDGE SHOULD BE ALERT THROUGH
7:30 PM FOR POSSIBLE RAPID STORM RUNOFF IN URBAN SETTINGS.
SMALL STREAMS AND CREEKS MAY FLOOD. MOTORISTS SHOULD BE PREPARED FOR
PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ

The radar

The Roanoke radar (KFCX), 119 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Amherst

When
August 10, 7:20 PM EST to 8:30 PM EST
Where
Amherst County, 3 mi NW of Naola
Reported by
PARK/FOREST SERVICE
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Flash Flood, Bedford

When
August 10, 7:45 PM EST to 8:30 PM EST
Where
Bedford County, 1 mi N of Sedalia
Reported by
AIRPLANE PILOT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Lightning, Amherst

When
August 10, 7:55 PM EST
Where
Amherst County, 3 mi N of Amherst
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332751, 5332750, 5332752.